Mississippi, 2014

Hail and Damaging Winds in Mississippi, July 2, 2014

July 2, 2014 · NWS MEG · 5 events in 3 counties and zones

A cold front moved into North Mississippi during the afternoon and evening hours of July 2nd, 2014. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into North Mississippi during the afternoon and evening hours of July 2nd, 2014. Showers and thunderstorms developed ahead of the front. Some storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 2, 11:04 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 11:04 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1204 PM CDT WED JUL 2 2014

.UPDATE.../ISSUED 1132 AM CDT WED JUL 2 2014/

MINOR UPDATES TO REMOVE MORNING WORDING BUT REMAINDER OF THE
FORECAST ON TRACK.

&&

.DISCUSSION...

LATEST WATER VAPOR IMAGERY INDICATES AN UPPER LOW PRESSURE SYSTEM
MOVING SOUTHEAST FROM NORTHEAST KANSAS THIS MORNING. AT THE
SURFACE...A WEAK COLD FRONT EXTENDS ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA. DEWPOINTS TO THE SOUTH OF THE FRONT REMAIN IN
THE UPPER 60S TO LOWER 70S. DAYTIME HEATING SHOULD ALLOW AREAS
SOUTH OF THE FRONT TO DESTABILIZE WITH MLCAPES EXCEEDING 2500 J/KG
BY LATER THIS AFTERNOON. FORCING FROM THE UPPER SYSTEM SHOULD HELP
TO DEVELOP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 40. A FEW STRONG STORMS
CANNOT BE RULED OUT CONSIDERING THE ANTICIPATED INSTABILITY AND
INCREASING DEEP LAYER SHEAR ALONG THE SOUTHERN PERIPHERY OF THE
UPPER LOW. THE CURRENT FORECAST LOOKS GOOD AND ONLY MINOR CHANGES
TO REMOVE MORNING WORDING WERE MADE.

UPDATED ZONES AND GRIDS HAVE BEEN SENT.

JLH

&&

.DISCUSSION... /ISSUED 324 AM CDT WED JUL 2 2014/

TODAY...CURRENT SURFACE FRONTAL PLACEMENT BARELY DISCERNIBLE FROM
OBS AS A FEW DIFFERENT THUNDERSTORM OUTFLOWS HAVE PASSED THROUGH
THE REGION. LOOKING UPSTREAM IN MISSOURI DRIER AIR IS ON ITS
WAY...BUT IS NOT LIKELY TO MOVE INTO THE CENTRAL AND SOUTHERN
MIDSOUTH COUNTIES UNTIL LATE TODAY AS THE IMPRESSIVE DISTURBANCE
SEEN ON WATER VAPOR ALONG THE NEBRASKA/SOUTH DAKOTA SWINGS THROUGH
THE MID MISSISSIPPI VALLEY. THUS...A THREAT FOR ADDITIONAL STORMS
WILL CONTINUE OVER ABOUT THE SOUTHERN 2/3 THIRDS OF THE AREA.
TEMPERATURES WILL LIKELY BE A COUPLE OF DEGREES COOLER THAN
YESTERDAY...NOT INFLUENCED BY THE FRONT BUT MORE FROM THE
REMAINING CLOUD COVER FROM THE OVERNIGHT CONVECTION. DEWPOINTS
WILL STILL BE CLOSE TO 70F FROM I-40 SOUTH YIELDING AFTERNOON CAPE
VALUES ABOVE 3000 J/KG AND LI'S OF -6C TO -9C. SO A FEW STORMS MAY
GENERATE A STRONG WIND GUST.

BY THIS EVENING MODELS ARE IN AGREEMENT THAT THE LIFT/ENERGY WILL
SHIFT SOUTH AND EAST AS SURFACE HIGH PRESSURE STARTS TO SETTLE
INTO THE MIDDLE OF THE COUNTRY. CLEARING SKIES TONIGHT WITH
LOWERING DEWPOINTS WILL TAKE OVERNIGHT LOWS DOWN INTO THE 60S.

THE HOLIDAY WEEKEND...ALL THAT CAN BE SAID IS FANTASTIC! ABUNDANT
SUNSHINE...LIGHT WINDS...AND NEAR PERFECT HUMIDITY. EXPECTING
HIGHS ON THURSDAY AND FRIDAY IN THE LOW TO MID 80S...WITH FRIDAY
MORNING LOWS DIPPING INTO THE 50S OVER THE EAST. SATURDAY AND
SUNDAY WILL BE SLIGHTLY WARMER...BUT WITH DEWPOINTS STILL IN THE
UPPER 50S TO MID 60S AFTERNOON RH'S WILL REMAIN QUITE PLEASANT.

MONDAY AND TUESDAY...DEEPER GULF MOISTURE WILL RETURN TO THE
REGION AS SOUTH WINDS INCREASE...AND WITH A FURTHER BUILDING OF
UPPER LEVEL HEIGHTS OVER THE SOUTH CENTRAL U.S. HIGH TEMPERATURES
WILL REVERT BACK INTO THE LOW AND MID 90S. A WEAK WEST NORTHWEST
FLOW ALOFT...COUPLED WITH THE HIGHER INSTABILITY WILL GENERATE
AFTERNOON POP-UP STORMS OVER THE AREA.

JAB

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ALTHOUGH CAN/T RULE OUT
A FEW SHRAS/TSRAS DEVELOPING AHEAD OF THE FRONT. HAVE INTRODUCED
VCTS WORDING AT 19Z AT KMEM AND KMKL. WILL CONTINUE VCTS WORDING AT
KTUP. LIGHT AND VARIABLE WINDS EXPECTED AHEAD OF FRONT. BEHIND
FRONT...EXPECT NW WINDS BETWEEN 6-10 KTS. SPEEDS WILL DIMINISH AFTER
00Z BUT INCREASE AGAIN TO 8-10 KTS AFTER 14Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 2, 2:22 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
322 AM CDT WED JUL 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
322 AM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE ALONG THE I-40 CORRIDOR AND
POINTS SOUTH TODAY. STRONG WIND GUSTS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Local storm report, Jul 2, 9:55 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1055 AM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        ETOWAH                  35.73N 90.23W
07/01/2014                   MISSISSIPPI        AR   EMERGENCY MNGR

            *** 1 FATAL *** 16 OLD KILLED BY LIGHTNING IN CHURCH
            PARKING LOT

&&

JPM
Local storm report, Jul 2, 9:57 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        OSCEOLA                 35.70N 89.99W
07/01/2014                   MISSISSIPPI        AR   EMERGENCY MNGR

            MUNICIPAL AIRPORT BURNED BY FIRE CAUSED BY LIGHTNING

&&

JPM

The radar

The Columbus AFB radar (KGWX), 142 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Yalobusha

When
July 2, 2:43 PM CST to 2:55 PM CST
Where
Yalobusha County, 0.68 mi ESE of Scobey
Measured
1 in hail
Reported by
Public
Coordinates
33.927, -89.869

Quarter size hail fell in Scobey.

Thunderstorm Wind, Chickasaw

When
July 2, 3:21 PM CST to 3:30 PM CST
Where
Chickasaw County, 2.14 mi SE of Okolona to 1.27 mi NW of Okolona
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.977, -88.724

Straight line winds knocked trees down in Okolona. One house sustained damage after a few tree limbs fell on the roof.

Thunderstorm Wind, Chickasaw

When
July 2, 3:55 PM CST to 4:10 PM CST
Where
Chickasaw County, Houston to 0.65 mi NNE of Houston Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.900, -89.000

Straight line winds knocked down numerous trees and power lines in Houston. One house was damaged as well as two hangars at the airport.

Hail, Chickasaw

When
July 2, 4:00 PM CST to 4:10 PM CST
Where
Chickasaw County, 1 mi SW of Houston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.890, -89.012

Thunderstorm Wind, Monroe

When
July 2, 4:35 PM CST to 4:50 PM CST
Where
Monroe County, 0.38 mi N of Becker to Becker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.935, -88.480

Straight line winds blew trees and power lines down in Becker.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532343, 532347, 532346, 532348, 532349.